[an error occurred while processing this directive] [an error occurred while processing this directive]

Answer to your Health Question

Question:


My menstrual period is two month late and I am 37 years old.

This happened before and my nipples were leaking milk.

I am not pregnant.

I have also sleep disturbances and I am concern about my problems with my menstrual cycle.

Is there any therapy or solution to my problem because I want to have children?

Thanks

Penny

Answer:

Dear Penny,

High prolactin levels can cause menstrual periods in women to be irregular or stop, and can cause galactorrhea (abnormal breast milk production).

High levels of prolactin (usually higher than 200 ng/mL) may mean a pituitary gland tumor (prolactinoma) is present.

Prolactin-producing tumors (prolactinomas) are benign tumors. In this type of pituitary tumor, prolactin is overproduced.

Possible causes of galactorrhea, or other types of nipple discharge include:

-Certain drugs including oral contraceptives, Cimetidine, Methyldopa, Metoclopramide, phenothiazines, Reserpine, tricyclic antidepressants, and Verapamil.

-A benign tumor of the pituitary gland called prolactinoma.

-A benign tumor of the breast duct called an intraductal papilloma. The type of
nipple discharge produced by an intraductal papilloma is straw-colored and is not milk or milk-like.

-Mammary duct ectasia which occurs when a milk duct fills with fluid and widens which causes the blocking of the duct with a thick and sticky fluid.

-Breast trauma may also cause abnormal nipple discharge.

We would recommend a prolactin test.

Normal levels of prolactin in non-pregnant females are 2 - 29 ng/mL.

The drug usually prescribed for High Prolactin Treatment is Bromocriptine (Parlodel ®).

It suppresses the prolactin production, with a starting oral dosage of 1.25 to 2.5 mg a night, with the dosage increasing until levels are normal.

Ovulation and menstruation generally return about six weeks after beginning the medication. It is continued until pregnancy occurs. It is also used to treat pituitary tumors. Unfortunately, prolactin levels usually rise again when medication is discontinued.

Side effects are mild and generally subside within a month.


Do you have any other questions? Enter your health question

[an error occurred while processing this directive]